Alert archive / Missouri / Winter Storm Watches in 2008

Winter Storm Watch 5, NWS St. Louis, MO

March 2, 200823 counties in Missouri; 15 counties in Illinois

NWS St. Louis, MO issued this winter storm watch at Mar 2, 2008, 4:30 AM CST for 23 counties in Missouri; 15 counties in Illinois. It took effect at Mar 2, 2008, 4:32 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2008, 4:30 AM CST (10:30 UTC)
In effect from
Mar 2, 2008, 4:32 PM CST
Expired
Mar 3, 2008, 4:21 AM CST
In force
12 hr
Issued by
NWS St. Louis, MO
All 38 counties

Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 12 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter storm watch went out at Mar 1, 11:16 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Mar 1, 11:16 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1116 PM CST SAT MAR 1 2008

.UPDATE...
MADE SOME CHANGES FOR THE OVERNIGHT AND SUNDAY MORNING...PRIMARILY
WITH CLOUD COVER AND PCPN CHANCES. ONLY CLOUDS OVER THE FA ATTM
WERE THIN CI SPILLING OVER MID LEVEL RDG AND THESE WERE STEADILY
PROPAGATING EWD WITH TIME...WITH LARGE CLEAR AREA MOVING DEEPER
INTO THE FA. HOWEVER...AM STILL EXPECTING SOME LOWER CLOUD TO
DEVELOP OVERNIGHT WITH VANGUARD OF GOOD MOISTURE NOSING UP FROM AR
AND WITH SOME DECENT THETA-E ADVECTION CENTERED AROUND H850...MAY
SEE SOME SML SHRA OR SPRINKLES DEVELOP OVER THE FAR SRN FA LATE
TONIGHT. HAVE ADDED THIS IN...AND CONTINUED IT INTO SUNDAY MORNING
FOR PARTS OF SWRN IL AS WELL AS THESE SHRA DEVELOP A BIT BETTER
WITH TIME. OTHERWISE...PUSHED BACK TIMING OF MEASURABLE PCPN IN
OTHER PARTS OF THE FA UNTIL AFTERNOON...WITH THE FOCUS THEN
RESUMING IN THE NWRN FA.

TEMPS WILL LIKELY REMAIN NEAR STEADY FOR THE OVERNIGHT PERIOD WITH
THE POSSIBILITY OF A LOSS OF A FEW MORE DEGREES OVER THE NEXT FEW
HRS...BUT WITH BETTER SLY GRADIENT WINDS KICKING IN...MUCH MORE OF
A DROP IS UNLIKELY...EVEN WITH LESS CLOUDS FORECAST FOR MANY AREAS.

EDGED TEMPS UP A BIT FOR TOMORROW...WITH SOME SUN EXPECTED TIL ERY
AFTN AND BASED ON TEMPS TODAY...LOOK FOR WIDESPREAD LOWER-MID 70S
ON SUNDAY SAVE THE FAR NRN AND ERN FA.

TES
&&

.DISCUSSION...
FORECAST CONCERN FOCUSES ON THE POTENTIAL FOR HEAVY RAINFALL OVER
THE CWA SUNDAY NIGHT INTO MONDAY...AND ALSO ON THE POTENTIAL FOR
ACCUMULATING SNOW MONDAY INTO TUESDAY. LOOKS LIKE A MESSY LATE
WINTER/EARLY SPRING SYSTEM HEADING OUR WAY.  GFS/NAM/ECMWF HAVE
CONTINUED TO SHOW A SLOWER PROGRESSION WITH THE TROUGH CURRENTLY
OVER THE PACIFIC NORTHWEST LIKE THE MIDSHIFT TALKED ABOUT. MODELS
AGREE THAT THIS TROUGH WILL SPLIT WITH NRN STREAM SHORTWAVE
MOVING EASTWARD ACROSS THE GREAT LAKES WHILE THE SRN PART OF THE
TROUGH CLOSES OFF OVER THE SOUTHERN HIGH PLAINS AND MOVES ACROSS
THE MID MS VALLEY/MID SOUTH ON TUESDAY. 12Z RUN OF GFS WAS FARTHER
NORTHWEST THAN THE 12Z NAM...WITH THE 12Z ECMWF A GOOD COMPROMISE
IN THE MIDDLE...SO WILL RELY ON IT.

IN THE SHORT TERM...TEMPERATURES HAVE CLIMBED IN THE 60S OVER THE
SWRN HALF OF THE CWA THIS AFTERNOON ONCE SKIES CLEARED AND
SOUTHWESTERLY WINDS BEGAN MIXING DOWN WARMER TEMPERTURES. HAVE
INCREASING CLOUDS OVERNIGHT AS A 40KT LOW LEVEL JET BEGINS
ADVECTING GULF MOISTURE NORTHWARD. INCLUDED MENTION OF ISOLATED
SHRA OVER ENTIRE CWA TOMORROW AS BOTH THE GFS/NAM GENERATES SOME
SMALL QPF OVER REGION IN AREA OF LOW LEVEL MOISTURE
CONVERGENCE/THETA-E ADVECTION 12-18Z. DO SHOW INCREASED CHANCES
FOR SHRA/TSRA OVER THE NWRN CWA TOMORROW AFTERNOON AS FORCING
INCREASES IN ADVANCE OF FRONT. LIKE TODAY...SOUTHWESTERLY WINDS
WILL HELP MIX DOWN +9 TO 12C 850MB TEMPERATURES. HAVE  HIGHS
AROUND 70 OVER MUCH OF THE AREA TOMORROW WHICH SHOULD BE THE LAST
WARM DAY THIS WEEK.

LARGE SCALE FORCING WILL INCREASE DRAMATICALLY ON SUNDAY NIGHT GIVEN
APPROACH OF TROUGH...RIGHT ENTRACE REGION OF THE JET AND LOW LEVEL
FORCING.  AS MENTIONED ABOVE...MODEL TREND AS BEEN FOR SLOWER TROUGH
PROGRESSION SO SLOWED DOWN ONSET OF PRECIPITATION.  HAVE ADDED
MENTION OF LOCALLY HEAVY RAINFALL OVER THE SRN HALF OF THE CWA
SUNDAY NIGHT INTO MONDAY GIVEN IMPRESSIVE QPF TOTALS FROM GFS/ECWMF
AND PRECIPITABLE WATERS AROUND 1.25 INCHES. WILL BE ISSUING A
HYDROLOGIC OUTLOOK TO HIGHLIGHT THIS.  WILL ALSO SEE A SLOW
TURNOVER FROM RAIN TO SNOW WITH SOME INTERVENING SLEET FROM THE
FAR NORTHWEST LATE SUNDAY NIGHT TO THE SOUTHEAST CWA SOMETIME
MONDAY AFTERNOON.

UPPER LOW WILL THEN MOVE NORTHEAST ACROSS THE REGION BY LATE MONDAY
NIGHT INTO TUESDAY.  ECWMF DOES SHOW DECENT MID LEVEL FRONTGENESIS/
NEGATIVE EPV VALUES WITH SOME INDICATION OF A TROWAL MOVING ACROSS
THE EASTERN HALF OF THE CWA DURING THIS TIME...SO CHANCES OF AN
ACCUMULATING SNOW LOOK TO BE INCREASING AND WILL HIGHLIGHT THIS IN
THE HWO.

DID NOT MAKE MUCH CHANGE TO THE EXTENDED PART OF THE FORECAST
(TUESDAY NIGHT - WEDNESDAY) BECAUSE OF CONTINUED MODEL
INCONSISENCIES.  USES A COMBINATION OF THE GFS MEAN AND 00Z ECMWF
FORECASTS WHICH MOVE UPPER LOW AFFECTING OUR AREA EARLY IN THE WEEK
QUICKLY EASTWARD...FOLLOWED QUICKLY BY ANOTHER SHORTWAVE TROUGH/
ACCOMPANYING SFC FRONT OVER THE AREA ON WEDNESDAY.  NOT A GREAT DEAL
OF MOISTURE FOR THIS SYSTEM TO WORK WITH...SO STILL ONLY HAVE SLGT
CHC POPS WEDNESDAY AND WEDNESDAY NIGHT AND DRY THE REST OF THE
WEEK.  USED A COMBINATION OF PERSISTENCE...HPC GUIDANCE
AND GFS ENSEMBLE MEAN MOS FOR TEMPERATURES.

BRITT
&&

.AVIATION...
FOR THE 06Z TAFS...WARM SOUTHERLY WINDS TO PERSIST THROUGH FORECAST
PERIOD AHEAD OF NEXT WEATHER SYSTEM. THIN CIRRUS SHIELD TO REMAIN
OVERHEAD WITH SC DEVELOPING OVER ARKANSAS AS WARM MOIST AIR FLOWS
NORTHWARD FROM THE GULF. THESE CLOUDS WILL SLOWLY ADVECT INTO
MISSOURI MOVING INTO KCOU...KSTL AND KSUS BY 14Z AND KUIN BY 15Z.
BUT WILL NOT SEE CIGS THICKEN AND LOWER TO MVFR TIL LATE THIS
AFTERNOON AND DURING THE EVENING. IN THE MEANTIME...SOUTHERLY WINDS
TO PICKUP WITH GUSTS TO 25KTS AT TIMES BY MID MORNING. CHANCES OF
PCPN REMAIN VERY SLIM...SO FOR NOW ONLY HAVE PROB30 GROUPS IN FOR
KCOU AND KUIN FROM 02Z TO 06Z MONDAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 1, 4:05 PM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CST SAT MAR 1 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
405 PM CST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE REGION SUNDAY
AFTERNOON AND SUNDAY NIGHT...AND OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS ON MONDAY MORNING. WIDESPREAD RAINS OF ONE TO
TWO INCHES ARE EXPECTED...WITH LOCALLY HEAVIER AMOUNTS. SINCE THE
GROUND IS QUITE WET FROM THE RECENT WET WEATHER...RUNOFF FROM
THESE RAINS WILL CAUSE RISES ON AREA RIVERS.

IN ADDITION...THE COLDER AIR BEHIND THE FRONT WILL CHANGE THE
RAIN TO SLEET AND SNOW ACROSS THE AREA LATE SUNDAY NIGHT AND INTO
MONDAY. SOME SNOW AND SLEET ACCUMULATIONS WILL BE POSSIBLE.

THERE IS AN INCREASING CHANCE OF ACCUMULATING SNOW OVER SOUTHEAST
AND EAST CENTRAL MISSOURI AS WELL AS SOUTHWEST AND WEST CENTRAL
MISSOURI LATE MONDAY NIGHT INTO TUESDAY AS AN UPPER LEVEL LOW
MOVES FROM THE SOUTHERN PLAINS INTO THE TENNESSEE VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:06 AM CSTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more35 hr

Nearby

Winter Storm Watches in Missouri, 2008Winter Storm Watches in Illinois, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.